Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Wilmington, NC

March 6, 2003Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 6, 2003, 12:38 AM EST for Darlington County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 12:38 AM EST (05:38 UTC)
Expired
Mar 6, 2003, 1:30 AM EST
In force
52 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Darlington County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 060538
SVRILM
SCC031-060630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1236 AM EST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 130 AM EST

* AT 1235 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES WEST
  OF LAMAR...OR ABOUT 4 MILES SOUTH OF BISHOPVILLE...MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAMAR AT 1250 AM
   OATS AT 100 AM
   HARTSVILLE AT 115 AM
   NORTH HARTSVILLE AT 120 AM
   AUBURN AT 125 AM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3415 8039 3402 8024 3439 7972 3458 7995


$$
DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:20 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 5, 9:20 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
920 PM EST WED MAR 5 2003

THUNDERSTORMS HAVE BOWED OUT ACROSS N GA THIS EVENING WHERE A NEW
SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED. THIS ACTIVITY MOVING
TO THE EAST AT ABOUT 50 KT. EXPECT SHOWERS AND THUNDERSTORMS TO MOVE
INTO THE AREA AFTER 06Z.

WIND PROFILES INDICATING EXCELLENT VEERING WITH HEIGHT THROUGH ABOUT
06Z AND THEN PROFILES EXPECTED TO BECOME MORE UNIDIRECTIONAL. MID
LEVEL WINDS OF 80+ KT.

INSTABILITY IS ALMOST NON-EXISTENT THIS EVENING...BUT IT IS EXPECTED
TO INCREASE 06Z-12Z TIME FRAME. MUCH OF THIS INSTABILITY APPEARS TO
BE ELEVATED...BUT TOWARD MORNING...MODELS INDICATING INSTABILITY
BECOMING MORE SURFACE BASED.

ALSO...DEPTH OF MOISTURE INCREASING WITH TIME.

I AM GOING TO GO FOR CATEGORICAL SHOWERS AND THUNDERSTORMS. SOME
STORMS MAY CONTAIN GUSTY WINDS TO PERHAPS 30-35 KT BUT NOT EXPECTING
ANY WIDESPREAD SEVERE WEATHER OVERNIGHT.

STORMS MOVING QUICKLY AND NO TRAINING OF ACTIVITY AND SO RAINFALL
AMOUNTS SHOULD BE GENERALLY HELD TO 1/2 INCH OR LESS.

MARINE: WILL HOIST SMALL CRAFT ADVISORY WITH THIS PACKAGE AS
MARGINAL SCA CONDITIONS ARE EXPECTED WITHIN 12 HRS. CURRENTLY S WIND
10 TO 15 KT AND SEAS OF 4 FT. GRADIENT WILL TIGHTEN OVERNIGHT IN
ADVANCE OF COLD FRONT AND WITH STRONG WINDS DEVELOPING IN MID LEVELS
OVERNIGHT...CONVECTION MAY BRING DOWN SOME GOOD WIND GUSTS TOWARD
MORNING. WILL MAINTAIN MENTION OF FOG WITH DEWPOINTS IN THE LOWER
60S AND WATER TEMPS IN THE LOWER 50S.

.ILM...
NC...SCA AMZ250-252.
SC...SCA AMZ254-256.

DIGIORGI
Hazardous weather outlook, Mar 5, 6:30 PM EST, 6 hours 8 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-060300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
630 PM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA NEAR SUNRISE.
THESE THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL. HOWEVER...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED. IN ADDITION...HEAVY RAIN MAY
DEVELOP WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING. THE
FRONT WILL PUSH SOUTH OF THE AREA BY THURSDAY EVENING AND THE CHANCE
FOR THUNDERSTORMS WILL DIMINISH DURING THE DAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED THURSDAY NIGHT THROUGH TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF THE SKYWARN SPOTTER NETWORK IS NOT EXPECTED TONIGHT.

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 12:58 AM ESTSevere Thunderstorm WarningILMFlorence32 min
Mar 6, 1:03 AM ESTSevere Thunderstorm WarningILMDillon, Marlboro42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.